MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0630-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers:1.3005168196-2020-00910 3005168196-2020-00910, 3005168196-2020-00912, 3005168196-2020-00913, 3005168196-2020-00914, 3005168196-2020-00915.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a type ib endoleak in the in lumbar artery using lantern delivery microcatheters (lanterns), ruby coils, a non-penumbra sheath and a non-penumbra selective catheter.It was noted that the patient¿s vessel anatomy was elongated and tortuous.During the procedure, the physician advanced lantern to the target vessel using the sheath and selective catheter.While advancing a ruby coil through the lantern, the ruby coil became stuck at the marker band on the distal end of the lantern.Therefore, the ruby coil and lantern were removed together from the patient.The physician then advanced a new lantern into the target vessel.While advancing a new ruby coil through the lantern, the ruby coil became stuck at the marker band on the distal end of the lantern; therefore, the ruby coil was removed.It was reported that after removing the ruby coil from the lantern, it was noticed that the ruby coil was damaged and was unable to be retracted back into its introducer sheath.Next, the physician advanced another ruby coil through the lantern, but the ruby coil also became stuck like the first two ruby coils.Therefore, the ruby coil was removed.After the three unsuccessful attempts to embolize the lumbar artery, the physician decided to just fill the endoleak sac with coils.The physician then repositioned the lantern into the endoleak sac and attempted to advance a new ruby coil; however, the ruby coil became stuck at the distal tip of the lantern.Therefore, the ruby coil and lantern were removed together from the patient.It was also reported that after removing the ruby coil from the lantern, it was noticed that the ruby coil was damaged and was unable to be retracted back into its introducer sheath.The procedure was completed using additional ruby coils, pod packing coils (pod pcs) and another microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the embolization coil was stuck within the lantern.The stretch resistance wire (sr wire) was fractured and the proximal constraint sphere was not present at the proximal end of the embolization coil.Conclusions: evaluation of the first lantern revealed a distal ovalization.If the device is forcefully gripped or pinched during use, damage such as a distal ovalization may occur.This ovalization may have contributed to the reported resistance experienced during advancing the first ruby coil and caused the first ruby coil to become stuck within the lantern.Evaluation of the first ruby coil confirmed that the embolization coil was stuck within the first lantern.Further evaluation of the device revealed that the sr wire was fractured.If the device is forcefully advanced against resistance within the lantern, the embolization coil may become stuck and subsequently the embolization coil is retracted against the resistance, the sr wire may become fractured.The resistance was due to the ovalization in the first lantern.Evaluation of the second ruby coil revealed that the sr wire was fractured, and the embolization coil was unraveled.If the device is forcefully retracted against resistance, damage such as this may occur.The resistance was likely contributed by the ovalization on the second lantern which was used in the procedure.Evaluation of the second lantern revealed a distal ovalization.If the device is forcefully gripped or pinched during use, damage such as a distal ovalization may occur.This ovalization may have contributed to the reported resistance experienced during advancing the second ruby coil and caused the second ruby coil to become damaged.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00910, 2.3005168196-2020-00912, 3.3005168196-2020-00913, 4.3005168196-2020-00914, 5.3005168196-2020-00915.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10256294
Report Number3005168196-2020-00911
Device Sequence Number2964043
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0630-A
Device Catalogue NumberRBY2C0630
Device Lot NumberF91751
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer09/02/2020
Initial Report FDA Received Date07/10/2020
Supplement Report FDA Received Date09/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005